The 2011 Great East Japan Earthquake caused major disruptions in the provision of health care, including that for patients with sleep-disordered breathing (SDB) using a nasal continuous positive airway pressure (nCPAP) device. This study investigated the ability of SDB patients to continue using the nCPAP device in the weeks immediately following the earthquake, whether inability to use the nCPAP device led to symptom relapse, and measures that should be taken to prevent disruptions in nCPAP therapy during future disasters.
If nCPAP devices cannot be used during disasters, SDB patients’ health will be affected negatively.
Within 14 days of the disaster, 1,047 SDB patients completed a questionnaire that collected data regarding ability to use, duration of inability to use, and reasons for inability to use the nCPAP device; symptom relapse while unable to use the nCPAP device; ability to use the nCPAP device use at evacuation sites; and recommendations for improvement of the nCPAP device.
Of the 1,047 patients, 966 (92.3%) had been unable to use the nCPAP device in the days immediately following the earthquake. The most common reason for inability to use the nCPAP device was power failure, followed by anxiety about sleeping at night due to fear of aftershocks, involvement in disaster-relief activities, loss of the nasal CPAP device, and fear of being unable to wake up in case of an emergency. Among the 966 patients, 242 (25.1%) had experienced relapse of symptoms, the most common of which was excessive daytime sleepiness (EDS), followed by insomnia, headache, irritability, and chest pain.
Developing strategies for the continuation of nCPAP therapy during disasters is important for providing healthy sleeping environments for SDB patients in emergency situations.
MitoF, NishijimaT, SakuraiS, KizawaT, HosokawaK, TakahashiS, SuwabeA, AkasakaH, KobayashiS. Effects of CPAP Treatment Interruption Due to Disasters: Patients with Sleep-disordered Breathing in the Great East Japan Earthquake and Tsunami Area. Prehosp Disaster Med. 2013;28(6):547-555.